Alert archive / Missouri / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 174, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2010, 9:10 AM CDT for 4 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2010, 9:10 AM CDT (14:10 UTC)
- Expired
- Jul 18, 2010, 9:54 AM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:58 AM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3527 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:33 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 6:33 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT SUN JUL 18 2010
...UPDATE TO AVIATION...
.UPDATE...
A CONVECTIVE COMPLEX WAS SURGING SOUTHEAST INTO EAST CENTRAL
MISSOURI THIS MORNING. THIS ACTIVITY HAS BEEN SKIRTING BY OUR
NORTHEASTERN COUNTIES. EXPECT THE STORM COMPLEX TO CONTINUE ITS
SOUTHEASTWARD TRACK AND REMAIN JUST EAST OF THE AREA. HOWEVER
CANNOT RULE SOME ISOLATED STORM DEVELOPMENT ACROSS THE EASTERN
OZARKS ALONG ANY OUTFLOW LEFT BY THE STORMS TO THE EAST. WILL
HAVE TO WATCH FOR POTENTIAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT MAY SAG SOUTH INTO
CENTRAL AND SOUTH CENTRAL MISSOURI.
FOSTER
&&
.DISCUSSION...
THE CONTINUED THREAT OF EXCESSIVE HEAT REMAINS THE PRIMARY CHALLENGE
FOR THE FORECAST PACKAGE. CONVECTIVE SEVERE POTENTIAL IS ALSO A
CONCERN FOR THIS AFTERNOON AND EVENING.
CURRENTLY...MOIST SOUTHERLY FLOW CONTINUES TO PUMP MID 70S DEWPOINTS
INTO THE AREA. SOME HIGH CLOUDS ASSOCIATED WITH THE MCS MOVING INTO
NORTHERN MISSOURI IS STREAMING IN FROM THE NORTHWEST. A LEESIDE TROUGH
ALONG THE FRONT RANGE IS EXPECTED TO INTENSIFY AS THE FRONTAL
BOUNDARY APPROACHES SOUTHERN MISSOURI FROM THE NORTH. MODEL
GUIDANCE INCREASES SURFACE WINDS TO AROUND 10 KTS OVER SOUTHWEST
MISSOURI THIS AFTERNOON WITH THE TIGHTENED SURFACE PRESSURE
GRADIENT. MODEL GUIDANCE ALSO IS EXPECTING DEWPOINTS TO LOWER A
FEW DEGREES IN THE AFTERNOON OVER SOUTHWEST MISSOURI DUE TO THIS
MIXING. ON THE OTHER HAND...MODEL GUIDANCE HAS BEEN UNDER
FORECASTING AFTERNOON DEWPOINTS OVER THE PAST FEW DAYS. THE BOTTOM
LINE IS THAT THERE IS SOME UNCERTAINTY IN THE DEWPOINT FORECAST
FOR TOMORROW...AND THIS WILL BE THE MAIN FACTOR THAT GOVERNS THE
HEAT INDEX FORECAST.
TURNING TO AFTERNOON CONVECTION...THE MAIN AREA OF CONCERN SHOULD
STAY OVER CENTRAL AND EASTERN MISSOURI ALONG THE MAIN STEERING FLOW
TRAJECTORY. AREAS NORTHEAST OF A LINE FROM SALEM TO LEBANON TO WARSAW WILL
HAVE THE BEST CHANCES TO SEE CONVECTION. I ALSO HIGHLIGHTED
SLIGHT CHANCE POPS ALONG THE OZARK PLATEAU TO ACCOUNT FOR A FEW
DIURNAL SURFACE BASED STORMS ALONG THE RIDGE LINE. THREAT
WISE...OVER CENTRAL MISSOURI THERE WILL BE AMPLE INSTABILITY WITH
MODEST WIND SHEAR TO SUSTAIN SOME FORWARD PROPAGATING CELLS. WIND
AND HAIL WOULD BE THE PRIMARY THREAT FOR THESE STORMS. ANY STORMS
THAT FORM OVER THE OZARK PLATEAU WOULD BE SLOWER MOVING AND PULSE
TYPE IN NATURE. DOWNBURST WINDS AND HEAVY RAINFALL WOULD BE THE
PRIMARY THREAT WITH THESE CELLS. SUNDAY NIGHT THE FOCUS FOR
CONVECTION WILL SHIFT TO THE EASTERN OZARKS AS THE MCS CONTINUES
TO PROPAGATE OFF THE THE SOUTHEAST.
TUESDAY AND BEYOND...THE MAIN FRONTAL BOUNDARY WILL LIFT TO THE
NORTH...TAKING US OUT OF THE MAIN MCS TRACK. UPPER LEVEL WARMING AND
SUBSIDENCE WILL ALSO WORK TO INHIBIT PULSE CONVECTION. EXCESSIVE
HEAT WILL CONTINUE TO BE A CONCERN WITH CONTINUED MOIST SOUTHERLY
FLOW AT THE SURFACE WITH AMPLE HEATING UNDER PARTLY CLOUDY SKIES.
KARDELL
&&
.AVIATION...
/ISSUED 621 AM CDT SUN JUL 18 2010/
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS TODAY AS SOUTHERLY
WINDS CONTINUE. A COMPLEX OF STORMS WILL MOVE ACROSS EASTERN
MISSOURI THIS MORNING. ADDITIONAL STORMS WILL DEVELOP MAINLY EAST
OF THE SPRINGFIELD TERMINAL THIS AFTERNOON ALONG ANY RESIDUAL
OUTFLOW BOUNDARIES.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 18, 8:55 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 AM CDT SUN JUL 18 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 855 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... ELEVATED EXTREME HEAT RISK. SIGNIFICANT THUNDERSTORM WIND GUST RISK. LIMITED HAIL RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL IMPACT THE REGION THIS TODAY AS A STORM COMPLEX MOVES SOUTHEAST THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI. AREAS NORTHEAST OF A LINE FROM EMINENCE TO LEBANON TO WARSAW WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS THIS MORNING. THE PRIMARY SEVERE THREAT WITH THESE STORMS WILL BE WINDS IN EXCESS OF 60 MILES PER HOUR AND ONE INCH HAIL. A FEW ADDITIONAL STORMS MAY FORM OVER THE OZARK PLATEAU DURING THE AFTERNOON HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WINDS IN EXCESS OF 60 MILES PER HOUR AND HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED FLASH FLOODING. HEAT INDICES WILL REMAIN ELEVATED WITH VALUES OF 102 TO 108 DEGREES THROUGH THE DAY TODAY...LIKELY REMAINING ABOVE 90 DEGREES THROUGH AT LEAST 9 PM. OVERNIGHT LOWS TONIGHT WILL ONLY DROP INTO THE MID 70S. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN OZARKS INTO MONDAY MORNING. AFTERNOON HEAT INDEX VALUES NEAR OR IN EXCESS OF 100 DEGREES CAN BE EXPECTED THROUGH THE REST OF THE WEEK WITH UPPER LEVEL RIDGING REGAINING CONTROL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER PARTS OF CENTRAL AND SOUTH CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Special weather statement, Jul 18, 8:05 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 AM CDT SUN JUL 18 2010 MOZ056-057-181400- MILLER MO-MORGAN MO- 805 AM CDT SUN JUL 18 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MILLER AND NORTHERN MORGAN COUNTIES UNTIL 900 AM CDT... AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF SYRACUSE TO 6 MILES EAST OF SYRACUSE TO 5 MILES WEST OF SYRACUSE...MOVING SOUTHEAST AT 45 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE ELDON AND VERSAILLES. THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:32 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Morgan | 58 min |
| Jul 18, 3:46 PM CDT | Excessive Heat Warning | SGF | Barton, Benton, Camden, Cedar, Dade, Hickory and 7 more | 5 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.